Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 48, NWS Springfield, MO

July 19, 2020Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 19, 2020, 5:40 PM CDT for Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 5:40 PM CDT (22:40 UTC)
Expired
Jul 19, 2020, 11:25 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1116 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WGUS53 KSGF 192240
FFWSGF
MOC141-200445-
/O.NEW.KSGF.FF.W.0048.200719T2240Z-200720T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
540 PM CDT Sun Jul 19 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northwestern Morgan County in central Missouri...

* Until 1145 PM CDT Sunday.

* At 539 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Rainfall rates of one to two inches per hour 
  are expected through 7 PM. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Syracuse...                       Florence...

This warning includes but is not limited to the following low water
crossings...
Route BB at Gabriel Creek near Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3868 9284 3860 9284 3853 9276 3853 9307
      3869 9306

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Schaumann
2 follow-up statements
836 
WGUS73 KSGF 192347
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
647 PM CDT Sun Jul 19 2020

MOC141-200445-
/O.CON.KSGF.FF.W.0048.000000T0000Z-200720T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan MO-
647 PM CDT Sun Jul 19 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT SUNDAY
FOR NORTHWESTERN MORGAN COUNTY...

At 647 PM CDT, Doppler radar indicated that light to moderate rain 
continued across the warned area. Three to four inches of rain have 
already fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Syracuse...                       Florence...

Haw, Gabriel, and Richland Creeks will also be susceptible to flash 
flooding.

This warning includes but is not limited to the following low water
crossings...
Route BB at Gabriel Creek near Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3868 9284 3860 9284 3853 9276 3853 9307
      3869 9306

FLASH FLOOD...RADAR INDICATED

$$

Schaumann
897 
WGUS73 KSGF 200425
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1125 PM CDT Sun Jul 19 2020

MOC141-200434-
/O.CAN.KSGF.FF.W.0048.000000T0000Z-200720T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan MO-
1125 PM CDT Sun Jul 19 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MORGAN COUNTY IS
CANCELLED...

The heavy rain has ended. The threat for rapid rises in water levels
has diminished. Flash flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3868 9284 3860 9284 3853 9276 3853 9307
      3869 9306

$$

Schaumann

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:12 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 19, 3:12 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
312 PM CDT Sun Jul 19 2020

.SHORT TERM...(Today through Monday)
Issued at 245 PM CDT Sun Jul 19 2020

As well depicted on satellite, the frontal boundary associated
with the shortwave over the northern Great Lakes has lost its push
over Missouri and meanders between I-70 and Highway 54 early this
afternoon. Also depicted well to the south of the front was plenty
of sunshine that has resulted in heat indices ranging from the
upper 90s to low 100s.

Short range challenge...and for that matter the forecast as a
whole...will be the extent of thunderstorm development. CAMs
models continue to depict varied amount of thunderstorms along the
front beginning around 4 PM/21z lasting into this evening...with
the better coverage extending west to east across central
Missouri.

With precipitable water reduced down into the 1.7-1.8
range, the threat for flooding has moderated somewhat; however
slow movement and potential for training cells along the front
remain a concern.

The good news is slightly drier and not quite as hot temperatures
are in store starting Monday and the Heat Advisory will be
allowed to expire this evening.

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Jul 19 2020

Attention then forward to the potential for another cluster of
nighttime thunderstorms Monday night as a shortwave in the
northern stream advects across the northern tier of the country
and some shortwave energy rotates around the periphery of the
western edge of the upper ridge. At this time the better potential
for storms and heavier rainfall is expected to be west and north
of the forecast area but confidence is limited in this solution.

The Central Plains will continue to find itself on the southern
side of the westerlies leading to limited organized storm events
through the work week before the upper ridge builds back in toward
next weekend...keeping our spell of hot mainly dry weather intact.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Jul 19 2020

A frontal boundary at 18z extended roughly from KMKC-KCOU into NE
MO. Scattered thunderstorms are expected to develop along the
front pushing it slowly southward. While good chances for storms
are expected across the central Missouri/Lake of the Ozarks region
by mid afternoon...confidence is lower into the KJLN and KSGF
areas, KBBG to remain dry. Consequently VFR conditions will
largely be witnessed though pilots will need to be watchful for
the development of late afternoon/evening thunderstorms.

Additional thunderstorms will be possible late tonight into early
Monday...with coverage again in doubt.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Heat Advisory until 9 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Runnels
Hazardous weather outlook, Jul 19, 3:38 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
338 PM CDT Sun Jul 19 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
338 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Significant excessive heat risk.

DISCUSSION...

A Heat Advisory is in effect into the early evening with heat
indices in the upper 90s to low 100s.

Thunderstorms will increase rapidly along a west to east
orientated frontal boundary over central Missouri. With good
instability but weak shear some marginally severe storms may
produce winds to 60 mph and small hail. The storms will also
produce locally heavy rain resulting in a limited flood threat
lasting into the night primarily north of Highway 54.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Overnight thunderstorms will likely continue into Monday morning
with better chances north of Highway 54. The greatest coverage
from these storms will be for flash flooding over northern
sections of the outlook area from west central into central
Missouri.

Another round of storms is expected late Monday into Tuesday with
a marginal/limited risk for severe storms along with pockets of
heavy rain and flooding.

Scattered, generally short lived, thunderstorms will be possible
on a daily basis Wednesday and Thursday primarily during the
afternoon, early evening and early morning hours.

Afternoon heat index values in the upper 90s to around 105
degrees are expected on a Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, Jul 19, 2:05 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             2 SW GRANBY             36.90N 94.28W
07/16/2020  E1.00 INCH       NEWTON             MO   PUBLIC

            QUARTER SIZE HAIL. REPORTED VIA SOCIAL
            MEDIA. DELAYED REPORT.

&&

TEO
Local storm report, Jul 19, 2:07 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     2 SW GRANBY             36.90N 94.28W
07/16/2020                   NEWTON             MO   PUBLIC

            TREE WAS BLOWN OVER AND THE ROOF NEARLY
            RIPPED OFF OF OUR CARPORT. VIA SOCIAL MEDIA.
            DELAYED REPORT.

&&

TEO
Local storm report, Jul 19, 2:11 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     2 SW GRANBY             36.90N 94.28W
07/16/2020                   NEWTON             MO   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            SW GRANBY. TREE WAS BLOWN OVER AND THE ROOF
            NEARLY RIPPED OFF CARPORT. VIA SOCIAL MEDIA.
            DELAYED REPORT.

&&

TEO
Special weather statement, Jul 19, 4:37 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
437 PM CDT Sun Jul 19 2020

MOZ056-192215-
Morgan MO-
437 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN COUNTY UNTIL
515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tipton. This storm was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse...                       Florence...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3860 9284 3854 9278 3852 9307 3855 9306
      3864 9306 3869 9286 3868 9284
TIME...MOT...LOC 2137Z 246DEG 4KT 3859 9286

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:37 PM CDTSpecial Weather StatementSGFMorgan38 min
Jul 19, 6:28 PM CDTSpecial Weather StatementSGFBenton17 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.